Kansas, 2024

Damaging Winds in Kansas, June 7 to 8, 2024

June 7 to 8, 2024 · NWS ICT · 20 events in 8 counties and zones

A line of severe thunderstorms came through central Kansas during the evening of the 7th and into the early morning hours of the 8th. This thunderstorm complex continued into southeast Kansas as well during the early morning of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe thunderstorms came through central Kansas during the evening of the 7th and into the early morning hours of the 8th. This thunderstorm complex continued into southeast Kansas as well during the early morning of the 8th. Winds up to 81 mph were recorded. Additionally, there were numerous reports of tree damage across Russell, Lincoln, Marion and Saline counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 7, 5:47 PM CST, 2 hours 43 minutes earlier. Its key messages:

  • Evening/overnight storm chances, especially across eastern KS. MCS expected to come off the High Plains Sat and affect much of the area Sat night.
  • Cooler for the Sun-Tue time frame.
Area forecast discussion, Jun 7, 5:47 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Fri Jun 7 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

- Evening/overnight storm chances, especially across eastern KS.
  MCS expected to come off the High Plains Sat and affect much
  of the area Sat night.

- Cooler for the Sun-Tue time frame.

&&

.DISCUSSION...
Issued at 250 PM CDT Fri Jun 7 2024

Currently have upper ridging from West TX into NM with an upper
low over central Saskatchewan with west/northwest flow aloft
over the Plains. Water vapor imagery also shows some upper
energy moving into the Great Basin. At the surface, lee
troughing is continuing to intensify with high pressure over the
Lower Mississippi Valley.

Showers and a few storms tracked out of southwest KS this
morning in an area of 700mb warm advection and continue to
linger across east-central KS this afternoon. Additional storms
are expected late this afternoon from southeast CO into
southwest KS in a hot and highly mixed environment. However, the
bigger show tonight will for storms to develop over central
Nebraska and expand into an MCS as they track off to the
southeast early this evening. This activity will be aided by
strong 850-700mb moisture transport which will be focused into
northeast/eastern KS. Will be plenty of elevated instability and
deep layer shear for severe storms. Still thinking that our
northeast fringes will have the best chance to be impacted,
generally in a line along and northeast of Salina to Chanute.
The main limited factor for activity further southwest will be
the very warm mid level temps which should also limit eastward
progression of activity that develops over southwest KS this
afternoon.

By 12z Sat, majority of the activity will be affecting MO and
northern AR. Cold front, reinforced by outflow, will push south
on Sat, and by the late afternoon hours will be situated from
southern MO generally across or just south of the KS/OK border.
Confidence is increasing that convection will develop over the
High Plains of eastern CO/far western KS Sat afternoon in a
great upslope setup. This activity will then track southeast
through the evening and overnight hours, affecting at least the
southern half of our forecast area. Even though complex of
storms will be north of the front, still looks to be plenty
instability for large hail Sat night and great directional shear
between 850-500mb. In addition, PW values are expected to be
around 175% of normal Sat night so high rainfall rates and
pockets of flooding will also be possible. Some lingering
showers and storms will be possible across far southern and
southeast KS Sun morning but by the late morning hours the
majority of the activity will be moving off into southern
MO/eastern OK.

Once convection moves off Sunday morning, the rest of the day is
expected to be dry with cooler temps as the front pushes back to
the south of the forecast area. Confidence in precip chances
drops off considerably starting Mon and continuing through at
least Tue. The GFS slowly lifts some weak upper energy out of
NM and across south central KS Mon morning into the
afternoon/evening hours. Meanwhile the ECMWF is slower with this
upper feature and tracks it across the OK/KS border on Tue into
Tue evening. So for now will not hit the pops too hard for Mon-
Tue until models come into better agreement. While precip
chances are in question for the start of next week, confidence
is high that we will see below normal temps for the Sun-Tue time
frame with highs generally in the mid and upper 70s. Cool down
will be short lived with a return to above normal temps for Wed
and Thu.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 639 PM CDT Fri Jun 7 2024

A bit of a complicated and uncertain forecast will highlight the
first 12 hours of the TAF period with strong to severe storms
possible across central Kansas tonight.

Currently, all TAF sites are VFR, but after 02Z, strong to
severe storms will approach the I-70 corridor, and it appears as
though KRSL and KSLN will have the best chances at seeing storms
this evening into tonight (primarily before 06Z). Further south,
warm mid-level temperatures should prevent intense storms, but a
few showers and isolated storms will still be possible, although
it will be a low chance (under 20%). After 06Z, attention will
turn towards southeast Kansas for strong to severe storms
activity, potentially impacting KCNU after 08Z or so.

A cold front will also accompany these storms, and surface winds
will shift from southerly to northerly tonight into Saturday
morning. LLWS prior to, and just after, frontal passage will
also be possible for a brief period of time as the front sweeps
through the area.

After about 12-15Z, VFR conditions should return across the
entire area with light winds out of the north and northeast.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...JC
Hazardous weather outlook, Jun 7, 3:04 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Fri Jun 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Fri Jun 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms will be likely this evening and overnight across northern and
eastern Kansas. Locations generally along and northeast of Salina to
El Dorado to Chanute line will have the best chance to see storms.
Damaging straight-line winds and hail up to half dollar size will be
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of thunderstorms is expected Saturday evening and
overnight across the region. Once again, large hail, damaging winds,
and heavy rainfall will accompany the strongest activity. Non-severe
showers and thunderstorms may linger over mainly southern and
southeast Kansas Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 7, 8:30 PM CST to 8:31 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.890, -98.850

Emergency manager reported tree limbs and power lines down.

Thunderstorm Wind, Russell

When
June 7, 8:36 PM CST to 8:38 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Russell Municipal Airport measured a 74 mph wind gust.

Thunderstorm Wind, Russell

When
June 7, 8:42 PM CST to 8:44 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Russell Municipal Airport measured an 81 mph wind gust.

Thunderstorm Wind, Russell

When
June 7, 8:43 PM CST to 8:45 PM CST
Where
Russell County, 2.34 mi NNE of Bunker Hill
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -98.660

Bunker Hill Mesonet station measured a 72 mph gust.

Thunderstorm Wind, Ellsworth

When
June 7, 9:14 PM CST to 9:15 PM CST
Where
Ellsworth County, 0.88 mi NE of Ellsworth
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -98.220

Trained spotter estimated winds over 80 mph in Ellsworth. Large tree limbs were down. Law enforcement reported power outages in Ellsworth.

Thunderstorm Wind, Ellsworth

When
June 7, 9:26 PM CST to 9:27 PM CST
Where
Ellsworth County, 1.48 mi NNE of Carneiro
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.750, -98.020

Report from a home weather station.

Thunderstorm Wind, Russell

When
June 7, 9:31 PM CST to 9:33 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Russell Municipal Airport ASOS wind gust of 59 mph.

Thunderstorm Wind, McPherson

When
June 7, 9:35 PM CST to 9:36 PM CST
Where
McPherson County, Marquette
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -97.830

Emergency manager reports power lines down.

Thunderstorm Wind, Rice

When
June 7, 9:36 PM CST to 9:38 PM CST
Where
Rice County, 1.62 mi W of Little River
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.400, -98.050

Kansas State mesonet site. Winds associated with outflow winds.

Thunderstorm Wind, Saline

When
June 7, 9:42 PM CST to 9:43 PM CST
Where
Saline County, 3.77 mi W of (Sln)salina Muni Arp
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
38.800, -97.720

Social media report of a 74mph wind gust about two miles east of the Salina Municipal Airport.

Thunderstorm Wind, Saline

When
June 7, 9:45 PM CST to 9:47 PM CST
Where
Saline County, 0.88 mi SE of (Sln)salina Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.640

Thunderstorm Wind, McPherson

When
June 7, 9:46 PM CST to 9:47 PM CST
Where
McPherson County, 0.54 mi W of Lindsborg
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.580, -97.680

Wind gust reported via social media. Time is estimated by radar.

Thunderstorm Wind, McPherson

When
June 7, 9:55 PM CST to 9:56 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -97.660

Estimated wind gust from NWS employee.

Thunderstorm Wind, McPherson

When
June 7, 10:08 PM CST to 10:10 PM CST
Where
McPherson County, 0.88 mi NW of Canton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.390, -97.430

Thunderstorm Wind, Marion

When
June 7, 10:27 PM CST to 10:29 PM CST
Where
Marion County, 3.5 mi S of Durham
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -97.230

Thunderstorm Wind, Marion

When
June 7, 10:43 PM CST to 10:44 PM CST
Where
Marion County, Hillsboro
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.350, -97.200

Emergency call center reports trees down.

Thunderstorm Wind, Marion

When
June 7, 10:50 PM CST to 10:51 PM CST
Where
Marion County, Marion
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.350, -97.020

Emergency manager had a measured wind gust of 59.7 (60 mph) in Marion.

Thunderstorm Wind, Chase

When
June 7, 10:54 PM CST to 10:55 PM CST
Where
Chase County, 0.69 mi S of Elmdale
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.360, -96.630

Thunderstorm Wind, Saline

When
June 7, 11:00 PM CST to 11:02 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

Thunderstorm Wind, Allen

When
June 8, 12:59 AM CST to 1:00 AM CST
Where
Allen County, Moran
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.920, -95.170

There was a report of rain blowing sideways with visibility less than 300 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190978, 1190981, 1190982, 1190983, 1190993, 1190994, 1190995, 1190979, 1190996, 1191006, 1191007, 1191010, 1191009, 1191011, 1191012, 1190989, 1191014, 1191015, 1191016, 1191017.